Wisconsin, 2024

Winter Storm in Wisconsin, March 24 to 25, 2024

March 24 to 25, 2024 · NWS MPX · 9 events in 9 counties and zones

A powerful late winter storm swept across the northern plains during late March. Given the time of season, warm surface temperatures near freezing coupled with a conducive snow growth region aloft allowed for heavy wet snow to accumulate quickly across much of Central MN.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A powerful late winter storm swept across the northern plains during late March. Given the time of season, warm surface temperatures near freezing coupled with a conducive snow growth region aloft allowed for heavy wet snow to accumulate quickly across much of Central MN. As the low pressure's center reached WI, a heavy band of snow developed. The heaviest snow fell on the evening of the 24th, with snowfall rates between 1-2 per hour. There was a break in the snow on the 25th, with warming temperatures. Another light band of snow produced 1 to 3 inches across the region the night of the 25th into the morning of the 26th.

Some of the highest snowfall observations included:|15.2 inches of snow 3 miles SE of Menomonie, WI.|15 inches of snow 2 miles SW of Ellsworth, WI.|15.0 inches of snow 2 miles WSW of Frederic, WI.|12.5 inches of snow in Rice Lake, WI.|11.5 inches of snow in Chippewa Falls, WI.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 24, 5:34 AM CST, 4 hours 26 minutes earlier. Its key messages:

  • TODAY/TONIGHT, Heavy snow and major travel impacts arrive later today and last into Monday morning. Snowfall rates of 1 to 2"/hr at times.
  • TONIGHT/MONDAY, Temperatures warm tonight and Monday, with most locations changing over to rain. Western MN could remain cold enough for snow.
  • MONDAY NIGHT/TUESDAY, cold air and gusty northwest winds with light/moderate snow. Could have some ice mix in Monday night as surface temperatures fall back below freezing.
  • Looking ahead, gradual melt expected next week as highs slowly warm back toward 50 by the end of the week.
Area forecast discussion, Mar 24, 5:34 AM CST, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
634 AM CDT Sun Mar 24 2024

.KEY MESSAGES...

- TODAY/TONIGHT, Heavy snow and major travel impacts arrive
  later today and last into Monday morning. Snowfall rates of 1
  to 2"/hr at times.

- TONIGHT/MONDAY, Temperatures warm tonight and Monday, with
  most locations changing over to rain. Western MN could remain
  cold enough for snow.

- MONDAY NIGHT/TUESDAY, cold air and gusty northwest winds with
  light/moderate snow. Could have some ice mix in Monday night
  as surface temperatures fall back below freezing.

- Looking ahead, gradual melt expected next week as highs slowly
  warm back toward 50 by the end of the week.

&&

.DISCUSSION...
Issued at 341 AM CDT Sun Mar 24 2024

TODAY THROUGH TUESDAY...Overall the forecast remains on track. If
anything, the system slowed down a bit, so for that reason we have
kept the winter storm warning going a few hours for some locations.
In addition, the snow-to-rain transition was delayed a bit across
southern Minnesota. It is possible that areas along I-90 will need a
Winter Storm Warning based on the HopWRF and 06Z HRRR, but there are
also solutions that support keeping the Advisory.

Once this heave band of snow lifts northward overnight, temperatures
will warm above freezing, and should remain there for Monday. Most
locations in central and eastern Minnesota, as well as western
Wisconsin will be main rain, so expect limited impacts. Areas across
western Minnesota could stay cold enough for wet snow to persist
throughout the day, but the snowfall rates will be lower, generally
around 1/2" per hour. The combination of lighter rates and warmer
temperatures should allow plowed roads to recover quickly on Monday.

On Monday night, the surface low will track across Minnesota toward
Lake Superior. Cold air will wrap around from the northwest, and
this could lead to a few hours where the rain turns to freezing rain
as temperatures drop below freezing. This should be short-lived,
because eventually the entire column cools and snow redevelops from
west to east, but did keep the mention of freezing rain in the
weather grids for Monday night.

Looking ahead to Tuesday, cold air continues to overspread the
region, with gusty northwest winds of 30 to 40 mph across western
Minnesota. This could lead to blowing and drifting, especially if
there is falling snow. Otherwise falling temperatures during the day
with snow showers ending toward evening.

As for the meteorology, this overall system still remains
impressive, with high confidence that several location will see at
least 2 inches of some much needed precipitation. It's a long
duration event, with precipitation coming with all three main
forcing mechanisms of a cyclone. The warm air advection, upper level
vorticity advection/height falls, and deformation. Those things have
not changed. The uncertainty also remains the same, and that is tied
to the precipitation type. In other words, the snow/rain transition,
snow ratios, and potential for melting and compaction. Unfortunately
there is no single solution that lends itself to "the answer", but
the main trends are for very heavy snow later today and a slower
snow-to-rain transition. In other words, it will be snowing
so hard that the atmosphere won't warm up and transition to rain as
quickly until the precipitation intensity drops off. For that
reason, we anticipate that later this afternoon into the overnight
hours should be the most impactful timeframe for this storm. Travel
will be the primary impact, but the potential for rates of 2"/hr
(especially east of I-35) could lead to power outages as trees
become weighed down by the wet and heavy snow. Another item worth
mentioning is the potential for ice Monday night into Tuesday.
Forecast soundings hang onto the warm air aloft after the surface
temperatures drop below freezing. This seems unusual, but not
impossible, so kept the freezing rain mention in the grids. Lastly,
northwest winds and blowing snow impacts could linger across western
Minnesota where we expect the highest snow amounts. Plus there is
the potential for the deformation snow band to produce a couple
inches of snow before lifting northeast Tuesday afternoon. So,
although the main impacts are expected between 12pm Sunday and 6AM
Monday, could have some issues with ice or blowing snow beyond that
time frame.

WEDNESDAY THROUGH SUNDAY...No changes to the blended guidance. The
forecast has trended a bit drier, as northwest/zonal flow keeps the
main storm track to the south and east of the region. A couple weak
clipper systems could bring some light precipitation in the form of
rain or snow Thursday/Friday, and also over the weekend but the
first one will be a fast moving system that lacks moisture, so not
anticipating much if any impacts. The second one has uncertainty in
the location, so continued with 20 to 30 percent chances for
precip.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 605 AM CDT Sun Mar 24 2024

Our long awaited winter storm is on our doorstep this morning
with the first wave of light snow ahead of the strengthening low
moving through western Wisconsin. We'll have a couple hours at
best before the bulk of the snow spreads across the area from
west to east through late morning/early afternoon. A few hours
of very heavy snow falling at rates of 1-2"/hr is expected this
evening. IFR/LIFR conditions will prevail though the majority of
the period with breezy easterly winds.

Some time after 00z, snow will begin to change over to
rain or rain/snow mix from south to north through early tomorrow
morning before becoming all rain across south central Minnesota.
Snow will continue across western and central Minnesota through
Monday morning. Minimal improvements to cigs/vis are
anticipated.

KMSP...One last quick burst of snow is moving through early this
morning before we'll see a couple hours of MVFR. Snow will begin
again late this morning/early this afternoon with IFR/LIFR
cigs/vis through the remainder of the period. Winds will be out
of the east through Monday with gusts of 25-30kts.

The timing of the heaviest snow is expected around 23z with
rates of around 1"/hr through 03-04z. Rain will begin to mix in
sometime before 06z with a transition to all rain by early
Monday morning. Rain will be the main precip type through at
least early Monday afternoon as temperatures climb into the 40s.

/OUTLOOK FOR KMSP/
TUE...IFR/MVFR likely, Chc RA/SN. Winds NW 15G25-30kts.
WED...VFR, w/ MVFR possible. Chance -SHSN. Winds W 15G25kts.
THU...VFR. Winds W 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Storm Warning from 10 AM this morning to 7 AM CDT
     Tuesday for Benton-Chippewa-Douglas-Kanabec-Kandiyohi-Lac
     Qui Parle-Mille Lacs-Morrison-Pope-Stearns-Stevens-Swift-
     Todd-Yellow Medicine.
     Winter Storm Warning from 10 AM this morning to 10 AM CDT
     Monday for Chisago-Isanti-Sherburne.
     Winter Storm Warning from 10 AM this morning to 4 AM CDT
     Monday for Anoka-Carver-Dakota-Hennepin-Meeker-Ramsey-
     Scott-Washington-Wright.
     Winter Storm Warning from 10 AM this morning to 1 AM CDT
     Monday for Brown-Goodhue-Le Sueur-McLeod-Nicollet-Redwood-
     Renville-Rice-Sibley.
     Winter Weather Advisory from 10 AM this morning to 10 PM CDT
     this evening for Blue Earth-Steele-Waseca-Watonwan.
     Winter Weather Advisory from 10 AM this morning to 7 PM CDT
     this evening for Faribault-Freeborn-Martin.
WI...Winter Storm Warning from 10 AM this morning to 10 AM CDT
     Monday for Barron-Chippewa-Dunn-Polk-Rusk-St. Croix.
     Winter Storm Warning from 10 AM this morning to 1 AM CDT
     Monday for Eau Claire-Pepin-Pierce.

&&

DISCUSSION...JRB
AVIATION...Dye
Hazardous weather outlook, Mar 24, 3:30 AM CST, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
430 AM CDT Sun Mar 24 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
250930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
430 AM CDT Sun Mar 24 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Moderate to heavy snow is expected today with a change over to
rain/wintry mix overnight across southern and eastern Minnesota
and portions of western Wisconsin. Snowfall rates of 1-2" per hour
are possible this evening. See the Winter Storm Warning and
Winter Weather Advisory for more details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Snow, rain, and freezing rain will continue through the day Monday
before changing back over to light snow overnight through early
Tuesday. Strong northwest winds are expected Tuesday with gusts of
35-40 MPH.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, St. Croix

When
March 24, 10:00 AM CST to March 25, 6:00 AM CST
Where
St. Croix forecast zone
Reported by
CoCoRaHS
Coordinates
45.034, -92.453 (the zone’s center; the record gives no point)

Multiple bands of snow moved through and produced generally 8 to 10 inches of heavy wet snow and 30 mph wind gusts. A CoCoRaHS observer measured 10 inches of snow 3 miles NW of Roberts, WI.

Winter Storm, Pierce

When
March 24, 10:00 AM CST to March 25, 6:00 AM CST
Where
Pierce forecast zone
Reported by
CoCoRaHS
Coordinates
44.720, -92.422 (the zone’s center; the record gives no point)

Multiple bands of snow moved through and produced generally 8 to 15 inches of heavy wet snow and 30 mph wind gusts. A CoCoRaHS observer measured 15 inches of snow 2 miles SW of Ellsworth, WI.

Winter Storm, Pepin

When
March 24, 10:00 AM CST to March 25, 6:00 AM CST
Where
Pepin forecast zone
Reported by
CoCoRaHS
Coordinates
44.483, -92.150 (the zone’s center; the record gives no point)

Multiple bands of snow moved through and produced generally 9 to 13 inches of heavy wet snow and 30 mph wind gusts in the northern region of the county.

Winter Storm, Dunn

When
March 24, 11:00 AM CST to March 25, 6:00 AM CST
Where
Dunn forecast zone
Reported by
CoCoRaHS
Coordinates
44.947, -91.896 (the zone’s center; the record gives no point)

Multiple bands of snow moved through and produced generally 10 to 15 inches of heavy wet snow and 30 mph wind gusts. A CoCoRaHS observer measured 15.2 inches of snow 3 miles SE of Menomonie, WI.

Winter Storm, Chippewa

When
March 24, 11:00 AM CST to March 25, 6:00 AM CST
Where
Chippewa forecast zone
Reported by
CoCoRaHS
Coordinates
45.069, -91.280 (the zone’s center; the record gives no point)

Multiple bands of snow moved through and produced generally 10 to 12 inches of heavy wet snow and 30 mph wind gusts. A CoCoRaHS observer measured 11.5 inches of snow in Chippewa Falls, WI.

Winter Storm, Eau Claire

When
March 24, 11:00 AM CST to March 25, 6:00 AM CST
Where
Eau Claire forecast zone
Reported by
CoCoRaHS
Coordinates
44.727, -91.286 (the zone’s center; the record gives no point)

Multiple bands of snow moved through and produced generally 9 to 11 inches of heavy wet snow and 30 mph wind gusts. A CoCoRaHS observer measured 9.2 inches of snow in Eau Claire, WI.

Winter Storm, Barron

When
March 24, 11:00 AM CST to March 25, 8:00 AM CST
Where
Barron forecast zone
Reported by
CoCoRaHS
Coordinates
45.424, -91.848 (the zone’s center; the record gives no point)

Multiple bands of snow moved through and produced generally 11 to 13 inches of heavy wet snow and 30 mph wind gusts. A CoCoRaHS observer measured 12.5 inches of snow in Rice Lake, WI.

Winter Storm, Polk

When
March 24, 11:00 AM CST to March 25, 8:00 AM CST
Where
Polk forecast zone
Reported by
CoCoRaHS
Coordinates
45.461, -92.441 (the zone’s center; the record gives no point)

Multiple bands of snow moved through and produced generally 10 to 15 inches of heavy wet snow and 30 mph wind gusts. A CoCoRaHS observer measured 15.0 inches of snow 2 miles WSW of Frederic, WI.

Winter Storm, Rusk

When
March 24, 12:00 PM CST to March 25, 8:00 AM CST
Where
Rusk forecast zone
Reported by
CoCoRaHS
Coordinates
45.475, -91.133 (the zone’s center; the record gives no point)

Multiple bands of snow moved through and produced generally 9 to 11 inches of heavy wet snow and 30 mph wind gusts. A CoCoRaHS observer measured 11.3 inches of snow 2 miles WNW of Ladysmith, WI.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169796, 1169797, 1169798, 1169799, 1169800, 1169801, 1169804, 1169805, 1169806.